Alert archive / Washington / Gale Warnings in 2011
Gale Warning 28, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Mar 5, 2011, 4:04 AM PST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2011, 4:04 AM PST (12:04 UTC)
- Expired
- Mar 5, 2011, 7:00 AM PST
- In force
- 3 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted, in the capitals the NWS used until 2016.
493 WHUS76 KSEW 051204 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 404 AM PST SAT MAR 5 2011 PZZ132-051500- /O.EXP.KSEW.SC.Y.0659.000000T0000Z-110305T1200Z/ /O.NEW.KSEW.GL.W.0028.110305T1204Z-110305T1500Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 404 AM PST SAT MAR 5 2011 ...GALE WARNING IN EFFECT UNTIL 7 AM PST THIS MORNING... ...SMALL CRAFT ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING FOR THE EAST ENTRANCE...WHICH IS IN EFFECT UNTIL 7 AM PST THIS MORNING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT FOR THE EAST ENTRANCE. * SEE THE MARINE FORECAST FOR DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ PZZ131-051500- /O.EXP.KSEW.SC.Y.0660.000000T0000Z-110305T1200Z/ /O.NEW.KSEW.SC.Y.0661.110305T1204Z-110305T1500Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 404 AM PST SAT MAR 5 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM PST THIS MORNING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY FOR THE CENTRAL STRAIT...WHICH IS IN EFFECT UNTIL 7 AM PST THIS MORNING. * SEE THE MARINE FORECAST FOR DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133>135-051315- /O.EXP.KSEW.SC.Y.0659.000000T0000Z-110305T1200Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL- 404 AM PST SAT MAR 5 2011 ...SMALL CRAFT ADVISORY HAS EXPIRED... THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT FOR THE NORTHERN INLAND WATERS...ADMIRALTY INLET...AND PUGET SOUND. $$ PZZ150-153-156-170-173-176-052015- /O.CON.KSEW.SW.Y.0013.000000T0000Z-110306T0800Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 404 AM PST SAT MAR 5 2011 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT FOR THE COAST UNTIL MIDNIGHT PST TONIGHT. * SEE THE MARINE FORECAST FOR DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED. REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS. && $$ WWW.WEATHER.GOV/SEATTLE
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Mar 5, 3:00 AM PST, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 5, 3:00 AM PST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST SAT MAR 5 2011
.SYNOPSIS...WESTERN WASHINGTON WILL HAVE QUIET AND MOSTLY DRY
WEATHER FOR THE NEXT THREE DAYS. SCATTERED LIGHT SHOWERS WILL
CONTINUE TODAY...AND THE REMNANTS OF AN OLD DISSIPATING FRONT COULD
BRING SOME LIGHT SHOWERS ON MONDAY. THERE WILL BE SOME SUNSHINE
DURING THE DAYS...AND TEMPERATURES WILL RUN A FEW DEGREES BELOW
NORMAL. A WETTER WEATHER PATTERN WILL RESUME NEXT WEEK.
&&
.SHORT TERM...FAIRLY WEAK SOUTHWEST FLOW PREVAILS OVER WESTERN
WASHINGTON BEHIND THE FRONT THAT MOVED THROUGH THE AREA FRIDAY
EVENING. SCATTERED SHOWERS CONTINUE OVER THE AREA WITH TEMPERATURES
RANGING FROM 35 TO 45. THE SNOW LEVEL OVER WESTERN WASHINGTON IS
2500 TO 3000 FT. ROUGHLY 6 TO 11 INCHES OF SNOW FELL IN THE
MOUNTAINS WITH AND BEHIND THE FRONT...BUT THERE HAS BEEN LITTLE
ADDITIONAL ACCUMULATION IN THE LAST COUPLE HOURS. '
IN THE BIGGER PICTURE AN UPPER RIDGE IS BUILDING ALONG 130W WEST OF
CALIFORNIA...AHEAD OF A MOIST SOUTHWESTERLY JET. THAT IS CAUSING
HEIGHTS OVER WESTERN WASHINGTON TO CLIMB SLIGHTLY. A DEEP UPPER LOW
REMAINS CENTERED IN THE GULF OF ALASKA NEAR 51N/148W.
WEAK WESTERLY FLOW WILL CONTINUE TODAY OVER WESTERN WASHINGTON...
WHILE A FRONTAL SYSTEM AT THE LEADING EDGE OF THE SOUTHWESTERLY JET
GETS READY TO MOVE INTO NORTHERN CALIFORNIA AND OREGON. THE AIR MASS
OVER WESTERN WASHINGTON WILL REMAIN SOMEWHAT MOIST WITH MARGINAL
INSTABILITY BELOW 8000 FT OR SO. JUST ABOUT ALL THE MODELS SHOW A
VERY WEAK PUGET SOUND CONVERGENCE ZONE. A FORECAST FOR PARTLY SUNNY
SKIES AND SCATTERED SHOWERS LOOKS GOOD FOR TODAY...WITH THE HIGHEST
POPS IN THE CONVERGENCE ZONE AREA. I WILL END THE WINTER WEATHER
ADVISORY FOR THE CASCADES WITH THE MORNING FORECAST PACKAGE.
THE SYSTEM TO OUR SOUTH WILL MOVE INLAND TONIGHT AND SUNDAY...
LEAVING OUR FORECAST AREA IN WEAK WESTERLY FLOW. THIS WILL BE A
GENERALLY DRY PERIOD FOR ALL OF WESTERN WASHINGTON...WITH THE
POSSIBLE EXCEPTION OF A LIGHT SHOWER OR TWO IN THE MOUNTAINS.
AN UPPER TROUGH WILL FOLLOW THE FRONTAL SYSTEM INTO OREGON AND
NORTHERN CALIFORNIA SUNDAY NIGHT...LEAVING WESTERN WASHINGTON IN
WEAK DRY NORTHWEST FLOW ALOFT AHEAD OF AN UPPER RIDGE OFFSHORE. THE
REMNANTS OF AN OLD FRONT WILL BE OFFSHORE SUNDAY NIGHT. THIS FEATURE
COULD BRING SOME LIGHT SHOWERS TO WESTERN WASHINGTON MONDAY AS IT
DISSIPATES AND MOVES INLAND...BUT THE EMPHASIS IS ON COULD AND LIGHT.
IN SUMMARY...THE NEXT THREE DAYS WILL BE A PERIOD OF QUIET FAIR
WEATHER. MOST PEOPLE IN WESTERN WASHINGTON WILL HAVE LITTLE OR NO
PRECIPITATION...THERE WILL BE SOME SUNSHINE DURING THE DAY...AND
TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL. MCDONNAL
.LONG TERM...THE UPPER RIDGE OFFSHORE WILL PROGRESS INLAND MONDAY
NIGHT...AND THE WARM FRONT OF A SYSTEM JUST UPSTREAM OF THE RIDGE
AXIS WILL MOVE THROUGH WESTERN WASHINGTON TUESDAY OR TUESDAY NIGHT.
MOIST SOUTHWEST FLOW WILL FOLLOW THE WARM FRONT WITH THE COLD FRONT
EVENTUALLY MOVING THROUGH THE AREA ON THURSDAY.
WHILE VARIOUS MODELS DIFFER ON THE DETAILS OF THIS SYSTEM...THEY ALL
AGREE ON THAT GENERAL SCENARIO. IF ANYTHING...OUR CURRENT POPS
MOSTLY IN THE CHANCE RANGE FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
MIGHT BE ON THE LOW SIDE. OUR FORECAST SNOW LEVELS NEAR 1500 FT
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT MAY BE ON THE LOW SIDE AS
WELL. THE LATEST MODEL RUNS SUGGEST SNOW LEVELS MIGHT BE IN THE 2500
TO 4000 FT RANGE BEHIND THE WARM FRONT TUESDAY NIGHT AND UNTIL THE
COLD FRONT SWINGS THROUGH. THE PATTERN LOOKS PROGRESSIVE BEYOND
THURSDAY...WITH ANOTHER FRONTAL SYSTEM PROBABLY NEARING THE REGION
FROM OFFSHORE ON FRIDAY. MCDONNAL
&&
.HYDROLOGY...NO FLOODING IS EXPECTED ON RIVERS IN THE FORECAST AREA
DURING THE NEXT TEN DAYS...INCLUDING THE GREEN RIVER. SNOW LEVELS
WILL REMAIN LOW AND HYDROLOGICALLY SIGNIFICANT PRECIPITATION IS NOT
EXPECTED. MCDONNAL
&&
.AVIATION...MODERATE WESTERLY FLOW ALOFT WILL CONTINUE INTO SUNDAY.
MOIST STABLE AIR MASS WILL BEGIN TO DRY IN THE UPPER LEVELS BUT
PLENTY OF LOW LEVEL MOISTURE REMAINS. SCATTERED SHOWERS THIS MORNING
WILL TAPER IN THE AFTERNOON.
CEILINGS GENERALLY 2-3K FT WITH A FEW IFR SPOTS. CONDITIONS IMPROVE
TOWARD THE COAST. SOME CLEARING INLAND AFTER 21Z WITH VFR CONDITIONS
AFTER 00Z.
KSEA...DISCUSSION ABOVE APPLIES. SW WIND 10-15 KT...EASING LATER
THIS MORNING...AND SWITCHING TO NW 4-8 LATE IN THE AFTERNOON. CHB
&&
.MARINE...ONLY ANOTHER HOUR OR SO OF SMALL CRAFT ADVISORY WINDS OVER
THE INLAND WATERS...WESTERLIES DOWN THE STRAIT AND SOUTHERLIES
INLAND...AND THEN WINDS SHOULD BE LESS THAN 20 KT ALL AREAS THIS
WEEKEND. SWELL ON THE COAST WILL REMAIN IN THE 10 FT RANGE AND A
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT AT LEAST
THROUGH TONIGHT.
THE NEXT SYSTEM IS DUE ABOUT TUESDAY. THIS IS FORECAST TO BRING
SMALL CRAFT ADVISORY STRENGTH WINDS TO MOST WATERS. CHB
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY UNTIL 4 AM CENTRAL AND EAST STRAIT...
NORTHERN INLAND WATERS...ADMIRALTY INLET...PUGET SOUND.
FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION...PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML.The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 9:14 PM PST | Small Craft Advisory for Hazardous Seas | SEW | 35 hr | |
| Mar 5, 4:04 AM PST | Small Craft Advisory | SEW | 3 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.